What’s New in the Patient Safety World

June  2011

Reducing the Risk of Contrast-Related Damage from Imaging Studies

 

 

We’ve highlighted many of the dangers that can occur in the radiology suite and noted that many of them have nothing to do with the radiological procedures themselves (see our Patient Safety Tips of the Week for October 16, 2007 “Radiology as a Site at High-Risk for Medication Errors”, February 19, 2008 “MRI Safety, September 16, 2008 “More on Radiology as a High Risk Area and August 11, 2009 “The Radiology Suite…Again!”).

 

However, there clearly are risks inherent to the radiology procedures themselves. We noted the risks associated with radiation in one of this month’s other columns (see What’s New in the Patient Safety World for June 2011 Progress in Reducing Radiation from CT Scans”). Both CT scanning and MRI scanning can also cause serious harm related to the contrast agents used.

 

 

For MRI, it is the gadolinium-based contrast agents that can cause nephrogenic systemic fibrosis (NSF) (Miller 2007), a potentially debilitating condition that may evolve rapidly over several weeks. It is commonly seen when gadolinium-based contrast agents are used in patients with renal dysfunction. The Massachusetts General Hospital (MGH) implemented a program in 2008 to reduce the risk of NSF in patients undergoing MRI, using the estimated glomerular filtration rate to identify patients at risk for NSF (Wang 2011). For patients with Stage 3 kidney disease (eGFR less than 60) they used a reduced dose of gadolinium-based contrast and no contrast for patients with Stage 4 or 5 kidney disease (eGFR less than 30 and 15, respectively). Whereas they had seen 34 cases of NSF from 2002 to 2007 (Abujudeh 2009), they have seen no cases since they implemented the risk reduction protocol.

 

Contrast-induced nephropathy (CIN) occurs after intravascular injection of contrast in CT scans or angiography (Rudnick 2006). Risk factors include diabetes, old age, dehydration, hypotension, hemodynamic instability, reduced cardiac output, contrast volume, and pre-existing renal disease. A new risk stratification nomogram (Kim 2011) has been used to predict the risk of CIN after contrast-enhanced abdominal CT scans in emergency departments.

 

In patients identified as at-risk for CIN, contrast can be avoided or used in reduced concentration. Use of newer contrast agents has often been recommended in the past but recent studies (Shin 2011) have shown no difference in the incidence of CIN in patients with impaired renal function undergoing coronary angiography with low-osmolar non-ionic contrast agents compared to iso-osmolar ones. Hydration is important and measures such as use of N-acetyl cysteine or bicarbonate may be considered but have mixed results in clinical trials. A recent study (Patti 2011) also demonstrated that high-dose atorvastatin may prevent CIN after percutaneous coronary interventions.

 

One is always balancing the risks vs. the potential gains from imaging studies. But it is clear that careful attention to risk profiles for these serious complications may help prevent adverse outcomes.

 

 

References:

 

 

Miller JC. Nephrogenic Systemic Fibrosis. MGH Radiology Rounds 2007; 5(6) June 2007

http://www.mghradrounds.org/index.php?src=gendocs&link=2007_june

 

 

Wang Y, Alkasab TK, Narin O, et al. Incidence of Nephrogenic Systemic Fibrosis after Adoption of Restrictive Gadolinium-based Contrast Agent Guidelines. Radiology 2011; published online May 17, 2011

http://radiology.rsna.org/content/early/2011/04/22/radiol.11102340.abstract

 

 

Abujudeh HH, Kaewlai R, Kagan A, et al. Nephrogenic Systemic Fibrosis after Gadopentetate Dimeglumine Exposure: Case Series of 36 Patients. Radiology 2009; August 25, 2009

http://radiology.rsna.org/content/early/2009/08/06/radiol.2531082160.abstract

 

 

Rudnick MR, Kesselheim A, Goldfarb S. Contrast-induced nephropathy: How it develops, how to prevent it. Cleveland Clinic Journal of Medicine 2006; 73(1): 75-80

http://www.ccjm.org/content/73/1/75.full.pdf+html

 

 

Kim KS, Kim K, Hwang SK, et al. Risk stratification nomogram for nephropathy after abdominal contrast-enhanced computed tomography. The American Journal of Emergency Medicine 2011; 29: 412-417

http://www.ajemjournal.com/article/S0735-6757%2809%2900585-3/abstract

 

 

Patti G, Ricottini E, Nusca A, et al. Short-Term, High-Dose Atorvastatin Pretreatment to Prevent Contrast-Induced Nephropathy in Patients With Acute Coronary Syndromes Undergoing Percutaneous Coronary Intervention (from the ARMYDA-CIN [Atorvastatin for Reduction of MYocardial Damage during Angioplasty–Contrast-Induced Nephropathy] Trial. American Journal of Cardiology 2011; published online 29 April 2011

http://www.ajconline.org/article/S0002-9149%2811%2901134-9/abstract

 

 

Shin D-H, Choi D-J, Youn T-J, et al. Comparison of Contrast-Induced Nephrotoxicity of Iodixanol and Iopromide in Patients With Renal Insufficiency Undergoing Coronary Angiography. American Journal of Cardiology 2011; published online May 5, 2011

http://www.ajconline.org/article/S0002-9149%2811%2901260-4/abstract

 

 

 

 

 

 


 

 


http://www.patientsafetysolutions.com/

 

Home

 

Tip of the Week Archive

 

What’s New in the Patient Safety World Archive